Symmetry Methods in Collisionless Many-Body Problems

  • I. Stewart
Conference paper

Summary

We formulate an appropriate symmetry context for studying periodic solutions to equal-mass many-body problems in the plane and 3-space. In a technically tractable but unphysical case (attractive force a smooth function of squared distance, bodies permitted to coincide) we apply the equivariant Moser-Weinstein Theorem of Montaldi et al. to prove the existence of various symmetry classes of solutions. In so doing we expoit the direct product structure of the symmetry group and use recent results of Dionne et al. on ‘C-axial’ isotropy subgroups. Along the way we obtain a classification of C-axial subgroups of the symmetric group. The paper concludes with a speculative analysis of a three-dimensional solution to the 2n-body problem found by Davies et al. and some suggestions for further work.

Keywords

Manifold Librium Alan Weinstein 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    R. Abraham & J. E. Marsden. Foundations of Mechanics. Benjamin/Cummings, Reading, MA, 1985.Google Scholar
  2. [2]
    J. F. Adams, Lectures on Lie Groups. Benjamin/Cummings, New York, 1969.Google Scholar
  3. [3]
    J. Binney & S. Tremaine. Galactic Dynamics. Princeton Unuversity Press, Princeton, NJ, 1987.MATHGoogle Scholar
  4. [4]
    T. Bröcker & T. tom Dieck. Representations of Compact Lie Groups. Springer-Verlag, New York, 1985.MATHGoogle Scholar
  5. [5]
    J. J. Collins & I. Stewart. Hexapodal gaits and coupled nonlinear oscillator models, Biol. Cybernet. 68 (1993) 287–298.MATHCrossRefGoogle Scholar
  6. [6]
    I. Davies, A. Truman, & D. Williams. Classical periodic solutions of the equal-mass 2n-body problem, 2n-ion problem, and the n-electron atom problem, Phys. Lett. A 99 (1983) 15–18.MathSciNetCrossRefGoogle Scholar
  7. [7]
    B. Dionne, M. Golubitsky, & I. Stewart. Coupled cells with internal symmetry. Part I: wreath products, Nonlinearity, 9 (1996) 559–574.MathSciNetADSMATHCrossRefGoogle Scholar
  8. [8]
    B. Dionne, M. Golubitsky, & I. Stewart. Coupled cells with internal symmetry. Part 2: direct products, Nonlinearity, 9 (1996) 575–599.MathSciNetADSMATHCrossRefGoogle Scholar
  9. [9]
    M. Golubitsky, J. E. Marsden, I. Stewart & M. Dellnitz. The constrained Liapunov-Schmidt procedure and periodic orbits, Fields Inst. Commun. 4 (1995) 81–127.MathSciNetGoogle Scholar
  10. [10]
    M. Golubitsky & I. Stewart. Hopf bifurcation in the presence of symmetry, Arch. Ratl. Mech. Anal. 87 (1985) 107–165.MathSciNetMATHCrossRefGoogle Scholar
  11. [11]
    M. Golubitsky, I. Stewart, & B. Dionne. Coupled cells: wreath products and direct products, in Dynamics, Bifurcation, and Symmetry, ed. P. Chossat. Proceedings, Cargèse 1993, NATO AST Series C 437, Kluwer, Dordrecht, 1994, 127–138.Google Scholar
  12. [12]
    M. Golubitsky, I. Stewart, & D. G. Schaeffer. Singularities and Groups in Bifurcation Theory, Vol. 2. Springer-Verlag, New York, 1988.MATHCrossRefGoogle Scholar
  13. [13]
    M. Hall. The Theory of Groups. Macmillan, New York, 1959.MATHGoogle Scholar
  14. [14]
    A. A. Kirillov. Elements of the Theory of Representations. Springer-Verlag, Berlin, 1976.MATHCrossRefGoogle Scholar
  15. [15]
    M. Kroon & I. N. Stewart. Detecting the symmetry of attractors for six oscillators coupled in a ring, Int. J. Bifurcations Claros 5 (1995) 209–229.MathSciNetMATHCrossRefGoogle Scholar
  16. [16]
    A. M. Liapunov. The general problems of the stability of motion, Doctoral Dissertation, University of Kharkhov 1892, published by Kharkhov Math. Soc. English trans]. (transi. and ed. A. T. Fuller), Taylor and Francis, London, 1992.Google Scholar
  17. [17]
    K. R. Meyer. Periodic solutions of the N-body problem, J. Dill. Eq. 39 (1981) 2–38.MATHCrossRefGoogle Scholar
  18. [18]
    K. R. Meyer & D. S. Schmidt. Librations of central configurations and braided Saturn rings, Celest. Mech. Dyn. Astron. 55 (1993) 289–303.MathSciNetADSMATHCrossRefGoogle Scholar
  19. [19]
    J. A. Montaldi, R. M. Roberts, & I. Stewart. Periodic solutions near equilibria of symmetric Hamiltonian systems, Phil. Trans. R. Soc. Lond. A325 (1988) 237–293.MathSciNetADSCrossRefGoogle Scholar
  20. [20]
    J. A. Montaldi, R. M. Roberts, & I. Stewart. Existence of nonlinear modes of symmetric Hamiltonian systems, Nonlinearity 3 (1990) 695–730.MathSciNetADSMATHCrossRefGoogle Scholar
  21. [21]
    J. Moser. Periodic orbits near equilibrium and a theorem by Alan Weinstein, Commun. Pure Appl. Math. 29 (1976) 727–747.ADSMATHCrossRefGoogle Scholar
  22. [22]
    R. M. Roberts. Nonlinear normal modes of the spring pendulum, in Papers Presented to Christopher Zeeman, unpublished duplicated notes, Math. Inst. U. Warwick, June 1988, 207–216.Google Scholar
  23. [23]
    D. H. Sattinger. Branching in the presence of symmetry, CBMS-NSF Conference Notes 40, SIAM, Philadelphia, 1983, pp. 1–73.CrossRefGoogle Scholar
  24. [24]
    V. S. Varadarajan. Lie Groups, Lie Algebras, and Their Representations, Graduate Texts in Math. 102. Springer-Verlag, New York, 1984.Google Scholar
  25. [25]
    A. Weinstein. Normal modes for nonlinear Hamiltonian systems, Invent. Math. 20 (1973) 47–57.MathSciNetADSMATHCrossRefGoogle Scholar
  26. [26]
    Z. Xia. Arnold diffusion and oscillatory solutions in the planar three-body problem, J. Diff. Eq. 110 (1994) 289–321.MATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2000

Authors and Affiliations

  • I. Stewart
    • 1
  1. 1.Mathematics InstituteUniversity of WarwickCoventryUK

Personalised recommendations